NCLEX-PN-style practice questions (LPN/LVN): cram pack

Formula sheets, the key method steps for every topic and 34 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

Med-surg: cardiovascular & respiratory

Method

  1. Name the problem: pump failure, blocked artery, rhythm, clot, airway narrowing, infection or a device problem.
  2. Check the danger signs first: hypoxia, hypotension, chest pain, new confusion, a cold pulseless limb.
  3. Match the oxygen to the patient: 94–98% for most, 88–92% for those at risk of CO₂ retention.
  4. Link each drug to its test and its risk: warfarin and INR, heparin and aPTT and platelets, diuretics and potassium.
  5. Choose the safe first action, then escalate and reassess.

Med-surg: neuro, endocrine & renal

Method

  1. Check the glucose in every patient with new confusion, weakness or a seizure.
  2. Use the level of consciousness as the earliest warning of brain trouble; pupils and Cushing’s triad come late.
  3. For diabetes emergencies, separate DKA (ketones, acidosis) from HHS (very high osmolality, dehydration); give fluids first.
  4. For sodium and water, decide whether ADH is in excess (SIADH) or missing (DI), and correct chronic changes slowly.
  5. For kidney problems, sort the cause into pre-renal, intrinsic or post-renal, and watch potassium and fluid.

Med-surg: GI, perioperative & oncology

Method

  1. Ask what could be hidden: internal bleeding, infection without fever, hypoventilation behind a normal SpO₂.
  2. Use the timing after surgery to narrow the complications: bleeding in hours, chest problems in days, wound and leak problems later.
  3. For pain, assess, treat with multimodal analgesia, reassess, and monitor sedation with every opioid.
  4. For cancer patients, treat any illness during the nadir as neutropenic sepsis and know the oncological emergencies.
  5. For burns, count only partial- and full-thickness areas, start the Parkland clock at the time of the burn and titrate to urine output.

Maternity & obstetric nursing

Method

  1. Place the woman in time: weeks of pregnancy, stage of labour or day after birth, and decide what is normal at that point.
  2. Look for the patient in danger: the mother, the fetus or the newborn, or more than one of them.
  3. Link the finding to its cause: VEAL CHOP for decelerations, the four Ts for bleeding, BUBBLE-HE after birth.
  4. Choose the action that improves blood flow and oxygen first (side-lying, stopping oxytocin, fundal massage), then escalate.

Pediatric nursing

Method

  1. Note the child’s age first: it sets the normal vital signs, the milestones and the right pain scale.
  2. Assess airway, breathing and circulation, remembering that children compensate and then deteriorate fast.
  3. Match the action to the development stage and involve the family.
  4. Check that the answer is safe for a child: weight-based, no aspirin in viral illness, no codeine under 12.

Mental health nursing

Method

  1. Decide whether there is an immediate risk: suicide, violence, a drug emergency or a physical illness.
  2. Act on safety first: observe, remove means, de-escalate, stop a harmful drug, get help.
  3. Choose the therapeutic response: acknowledge feelings, present reality, avoid false reassurance and “why” questions.
  4. Respect rights: the least restrictive option, consent and confidentiality with its limits.

Nursing math & unit conversions

Metric steps
1 kg = 1000 g, 1 g = 1000 mg, 1 mg = 1000 mcg, 1 L = 1000 mL
Weight and length
1 kg = 2.2 lb, 1 lb = 16 oz, 1 in = 2.54 cm, 1 ft = 12 in
Household measures
1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 8 fl oz = 240 mL
Temperature
°C = (°F − 32)·5/9, °F = °C·9/5 + 32
24-hour clock
PM hours 1–11: add 12; 12 AM = 00:xx; 12 PM = 12:xx
Dose rate
mcg/min × 60/1000 = mg/h
Laboratory factors
glucose 1 mmol/L = 18 mg/dL; creatinine 1 mg/dL = 88.4 µmol/L; Hb 1 g/dL = 10 g/L

Method

  1. Write the given quantity with its unit and the unit you want.
  2. Pick the equivalent: 1000 between kg, g, mg and mcg or L and mL; 1 kg = 2.2 lb; 1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 240 mL.
  3. Write it as a fraction so that the unwanted unit cancels; for a rate, use one fraction per unit that changes.
  4. Check the direction: a smaller unit gives a bigger number.
  5. Round only the final answer, to the precision the question names.

Dosage calculations

Dose from strength
volume = dose / strength
Weight-based dose
dose = mg/kg × body weight
Tablets
number = dose / tablet strength
Units
1 g = 1000 mg, 1 mg = 1000 mcg

Method

  1. Convert the ordered dose and the stock strength to the same unit.
  2. Use desired over have times quantity: (D/H) × Q.
  3. For weight-based doses, multiply by the weight in kg first, then divide the daily dose by the number of doses.
  4. Estimate first and check that the answer is reasonable.

IV infusion rates

Pump rate
mL/h = volume (mL)/time (h)
Drip rate
drops/min = volume (mL) × drop factor / time (min)
Infusion time
time (h) = volume (mL)/rate (mL/h)

Method

  1. Pump rate in mL/h: volume divided by time in hours.
  2. Drip rate in drops/min: volume × drop factor divided by time in minutes.
  3. For time remaining: volume left divided by the rate.
  4. Round as the question or the equipment requires.

IV fluids & fluid balance

Holliday–Segar per hour
4 mL/kg (first 10 kg) + 2 mL/kg (next 10 kg) + 1 mL/kg (each kg above 20)
Holliday–Segar per day
100 / 50 / 20 mL/kg for the same bands
Fluid balance
intake − output
Ice chips
count as half their volume
Urine output
mL/kg/h = mL / (kg × h)
Infusion time
time (h) = volume left (mL) / rate (mL/h)
Volume infused
mL = rate × time

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

2Practice problems

1.Nursing fundamentalsMedium

How is pitting oedema checked?

  1. AMeasure the width of both calves with a tape measure once a week and compare them
  2. BPress on the nail bed and time the return of colour
  3. CPress over a bony area such as the shin for a few seconds and look for a dent
  4. DPinch the skin on the back of the hand and see how fast it falls back
2.Nursing fundamentalsHard

A patient's oxygen saturation target is 88–92%. Which condition most likely explains this lower target?

  1. APneumonia in a previously healthy patient with no chronic lung disease
  2. BAsthma attack in a young adult
  3. CCarbon monoxide poisoning
  4. DChronic obstructive pulmonary disease with risk of hypercapnia
3.Infection control & patient safetyMedium

How should a portable oxygen cylinder be kept in a patient’s room?

  1. ASecured upright in a stand or holder
  2. BPlaced next to a heater to keep it warm
  3. CLying loose on the floor beside the bed
  4. DLaid on the bed next to the patient
4.Infection control & patient safetyHard

Minutes after the first IV dose of an antibiotic starts, the patient develops wheezing, hives and low blood pressure. What should the nurse do first?

  1. AGive an oral antihistamine
  2. BStop the infusion
  3. CSlow the infusion rate
  4. DRecord the new allergy in the chart
5.Prioritization & delegationMedium

A patient with severe neutropenia needs a room. Which roommate is the safest choice?

  1. AA patient after a knee replacement with no signs of infection
  2. BA patient with C. difficile diarrhea
  3. CA patient with an infected, draining leg wound
  4. DA patient with influenza
6.Prioritization & delegationHard

Which nursing assistant report should the nurse act on first?

  1. AA patient with pneumonia has coughed up yellow sputum
  2. BAfter lumbar spinal fusion this morning, cannot feel or move the legs
  3. CA patient with diabetes says their feet often feel tingly, as they usually do
  4. DA patient on bed rest is asking for a bedpan
7.Clinical nursingMedium

What should a patient starting oral iron tablets be told?

  1. ATheir stools may turn dark or black
  2. BTheir urine will turn bright green
  3. CThey must take the tablets with strong tea
  4. DThe tablets will cause weight loss
8.Clinical nursingHard

Which action is correct when caring for a chest drain with an underwater seal?

  1. ARemove the water from the bottle to prevent spills
  2. BKeep the drainage bottle below the level of the chest
  3. CClamp the tube routinely during every transfer or bed move
  4. DLift the bottle above the patient to empty it
9.Lab values & electrolytesMedium

A patient with central diabetes insipidus starts desmopressin. Which laboratory result is most important to monitor for an adverse effect?

  1. ASerum calcium, which may rise too high
  2. BSerum sodium, which may fall too low
  3. CSerum potassium, which may rise too high
  4. DSerum glucose, which may rise very high
10.Lab values & electrolytesHard

A patient with a large, fast-growing lymphoma will start chemotherapy tomorrow. Which plan best prevents tumor lysis syndrome?

  1. ANo special measures, because the risk starts only after a week
  2. BFluid restriction and a high-potassium diet before the treatment
  3. CCalcium supplements and a high-phosphate diet during treatment
  4. DIV hydration, a uric acid-lowering drug and frequent electrolytes
11.PharmacologyMedium

A patient with diabetes is sweaty and shaky. Blood glucose is 3.0 mmol/L (54 mg/dL). The patient is awake and can swallow. What should the nurse do first?

  1. AGive intramuscular glucagon at once
  2. BGive the next scheduled dose of insulin
  3. CGive a large meal high in fat and protein to keep glucose up for longer
  4. DGive 15–20 g of fast-acting carbohydrate, such as juice
12.PharmacologyHard

A patient who uses insulin is taught sick-day rules. Which statement shows a need for further teaching?

  1. A"If I am ill and not eating, I will stop my insulin completely."
  2. B"I will check my blood glucose and ketones more often while I am ill."
  3. C"I will seek help if I keep vomiting or have ketones."
  4. D"I will keep drinking fluids, even if I cannot eat much."
13.Med-surg: cardiovascular & respiratoryMedium

Why should a beta-blocker not be stopped suddenly in a patient with ischaemic heart disease?

  1. ASudden stopping causes severe and prolonged hypoglycaemia
  2. BThe drug stays stored in the tissues for several months afterwards
  3. CThe heart rate becomes permanently slow afterwards
  4. DRebound tachycardia and hypertension can trigger angina or MI
14.Med-surg: cardiovascular & respiratoryHard

A nurse is planning care for four patients. Which patient should be assessed first?

  1. AA patient with controlled hypertension asking about salt
  2. BA patient with COPD whose SpO₂ fell from 90% to 83% with new drowsiness
  3. CA patient with a venous ulcer due for a dressing change
  4. DA patient with stable heart failure waiting for the daily weight
15.Med-surg: neuro, endocrine & renalMedium

Why is intermittent self-catheterisation often taught after a spinal cord injury?

  1. AThe bladder may not empty, and regular emptying protects the kidneys
  2. BIt removes all risk of a urinary tract infection completely
  3. CIt trains the bladder to grow gradually larger over time
  4. DIt is mainly used to measure the urine output accurately
16.Med-surg: neuro, endocrine & renalHard

A patient with diabetes insipidus after head trauma needs hourly urine output measurement. Which task can be delegated to a trained healthcare assistant (nursing assistant)?

  1. AMeasuring hourly urine and reporting results above a set amount
  2. BDeciding whether to give the next desmopressin dose
  3. CInterpreting the serum sodium results
  4. DAssessing the patient's level of consciousness
17.Med-surg: GI, perioperative & oncologyMedium

Which phase of wound healing involves the formation of granulation tissue and new blood vessels?

  1. AMaturation phase
  2. BHaemostasis (clotting) phase
  3. CInflammatory phase
  4. DProliferative phase
18.Med-surg: GI, perioperative & oncologyHard

Two days after a PEG insertion, a patient reports pain on feeding, and feed is leaking around the site. What should the nurse do?

  1. AIncrease the feed rate to improve nutrition
  2. BGive the next medicines through the tube as usual
  3. CContinue feeding and apply a thicker dressing
  4. DStop the feed at once and seek urgent medical advice
19.Maternity & obstetric nursingMedium

Which findings are typical of placental abruption?

  1. ALeaking clear fluid without contractions
  2. BPainless bright red bleeding with a soft, relaxed, non-tender uterus
  3. CAbdominal pain, a firm or rigid uterus and dark red bleeding
  4. DItching of the palms and soles
20.Maternity & obstetric nursingHard

A newborn's axillary temperature is 36.0 °C. What is the most appropriate first action?

  1. ALeave the baby undressed in the cot to observe the skin colour closely
  2. BWait for the next routine observation
  3. CPlace the baby skin-to-skin with the mother, covered, with a hat on
  4. DGive the baby a warm bath straight away
21.Pediatric nursingMedium

Which advice is first-line for a school-age child with functional constipation?

  1. ADaily enemas given at home by the parents for several months, without other changes
  2. BAvoiding the toilet at school until the problem has settled
  3. CMore fibre and fluids, a regular toilet time after meals and laxatives if prescribed
  4. DCutting out all fruit and vegetables to soften the stools
22.Pediatric nursingHard

A conscious 10-year-old with type 1 diabetes is shaky and sweaty, with a blood glucose of 3.2 mmol/L. What is the first action?

  1. AGive a large meal containing only protein and fat, and recheck the glucose at the next mealtime
  2. BGive the next dose of insulin
  3. CLet the child sleep it off
  4. DGive a fast-acting carbohydrate by mouth and recheck the glucose after about 15 minutes
23.Mental health nursingMedium

In the termination phase of the nurse–patient relationship, which behaviour is common and should be expected?

  1. AThe patient asks for the relationship to start again from the beginning
  2. BThe patient always feels relieved and shows no feelings
  3. CThe patient finally begins to share their problems for the first time
  4. DThe patient may show anger, sadness or a return of earlier symptoms
24.Mental health nursingHard

A patient with borderline personality disorder and frequent self-harm says, "I'm going to kill myself tonight," after an argument on the phone. A colleague says, "She always says that." What should the nurse do?

  1. AAgree with the colleague and take no action at all
  2. BTell the patient she is only seeking attention
  3. CWait until the next morning to see if she still feels the same once the argument has settled down
  4. DCarry out a full suicide risk assessment, as with any patient who expresses suicidal intent
25.Nursing math & unit conversionsMedium
160 cm1 in = 2.54 cmh = ? in

Practice exercise (made-up values, not clinical guidance). A patient is 160 cm tall. Using 1 in = 2.54 cm, find the height h in inches. Round to one decimal place.

160 cm1 in = 2.54 cm
h = in
26.Nursing math & unit conversionsHard
1 tbsp · 2/day · 7 d? mL1 tbsp = 15 mL

Practice exercise (made-up values, not clinical guidance). A prescription reads 1 tbsp of an oral suspension twice a day for 7 days. Using 1 tbsp = 15 mL, how many mL V are needed for the whole course?

1 tbsptwice a day7 days1 tbsp = 15 mL
V = mL
27.Dosage calculationsMedium
500 mg+ 9.6 mLV = ? mL

A vial contains 500 mg of powder. The label says: add 9.6 mL of water for injection to give a total volume of 10 mL. The prescription is 150 mg. What volume V of the reconstituted solution do you give?

500 mg+ 9.6 mL → 10 mL150 mg
V = mL
28.Dosage calculationsHard
40k units500 mL? mL/h1500 units/h

An infusion contains 40000 units of a drug in 500 mL. The prescription is 1500 units per hour. At what rate R do you set the pump, in mL/h?

40000 units/500 mL1500 units/h
R = mL/h
29.IV infusion ratesMedium
V = ?60 gtt/mL40 gtt/min3 h

A drip runs at 40 gtt/min through a set of 60 gtt/mL. How many millilitres V does the patient receive in 3 hours?

40 gtt/min60 gtt/mL3 h
V = mL
30.IV infusion ratesHard
2 g250 mL? mL/h4 mg/min

A bag contains 2 g of a drug in 250 mL. The order is 4 mg per minute. At what rate R do you set the pump, in mL/h?

2 g/250 mL4 mg/min
R = mL/h
31.IV fluids & fluid balanceMedium
IntakeOutput8-hour shifttea240 mLsoup150 mLmilk100 mLIV infusion50 mL/h × 8 hIV antibiotic1 × 100 mLurine475 mLurine275 mL

Practice exercise (made-up values, not clinical guidance). The record shows a patient's intake and output for one 8-hour shift. The patient weighs 52 kg. Find the average urine output U in mL/kg/h. Round to two decimal places.

52 kg8 hurine: 475 mLurine: 275 mL
U = mL/kg/h
32.IV fluids & fluid balanceHard
500 mL60 mL/hstart 08:0012:00: ? mL

Practice exercise (made-up values, not clinical guidance). A 500 mL bag was started at 08:00 and runs by pump at 60 mL/h. How many mL V are left in the bag at 12:00?

500 mL60 mL/h08:00 → 12:00
V = mL
33.Clinical assessment scoresMedium
3210123RR≤89–1112–2021–24≥25SpO₂≤9192–9394–95≥96air / O₂O₂airSBP≤9091–100101–110111–219≥220HR≤4041–5051–9091–110111–130≥131ACVPUAC, V, P, UT °C≤35.035.1–36.036.1–38.038.1–39.0≥39.1

Practice exercise (made-up values, not clinical guidance). Use the NEWS2 chart (SpO₂ scale 1) for these observations: respiration rate 28/min, SpO₂ 98% on room air, blood pressure 112/68 mmHg, pulse 64/min, alert, temperature 38.4 °C. What is the NEWS2 total score?

RR 28SpO₂ 98%airSBP 112HR 64AT 38.4 °C
NEWS2 =
34.Clinical assessment scoresHard
reassuringmoderately abnormallow

Practice exercise (made-up values, not clinical guidance). At 1 minute after birth, a practice newborn has blue or pale skin all over, a heart rate of 95/min, a grimace when stimulated, limp limbs with no muscle tone and no breathing. Score the APGAR and click how the score is interpreted.

  1. 1reassuring
  2. 2moderately abnormal
  3. 3low

3Solutions

1.Nursing fundamentals

Answer: C · Press over a bony area such as the shin for a few seconds and look for a dent

Why this is the answer

Pressing over a bony surface pushes fluid out of the tissue; a dent that stays shows pitting oedema. Its depth and how long it lasts are recorded.

Answer

C · Press over a bony area such as the shin for a few seconds and look for a dent
2.Nursing fundamentals

Answer: D · Chronic obstructive pulmonary disease with risk of hypercapnia

Why this is the answer

In COPD patients at risk of hypercapnic respiratory failure, too much oxygen can raise CO₂ levels, so a target of 88–92% is used.

Answer

D · Chronic obstructive pulmonary disease with risk of hypercapnia
3.Infection control & patient safety

Answer: A · Secured upright in a stand or holder

Why this is the answer

Oxygen cylinders are under high pressure and can be damaged or cause injury if they fall. They are kept upright in a holder or cart, away from heat and flames.

Answer

A · Secured upright in a stand or holder
4.Infection control & patient safety

Answer: B · Stop the infusion

Why this is the answer

These are signs of anaphylaxis. The nurse stops the infusion at once, calls for help and supports the airway, and intramuscular epinephrine (adrenaline) is the first-line treatment. Documentation comes later.

Answer

B · Stop the infusion
5.Prioritization & delegation

Answer: A · A patient after a knee replacement with no signs of infection

Why this is the answer

A neutropenic patient cannot fight infection well, so the roommate must not have a transmissible infection. A clean postoperative patient is the safest choice; ideally the neutropenic patient has a single room.

Answer

A · A patient after a knee replacement with no signs of infection
6.Prioritization & delegation

Answer: B · After lumbar spinal fusion this morning, cannot feel or move the legs

Why this is the answer

New inability to feel or move the legs after spinal surgery can mean a hematoma pressing on the spinal cord or nerves, which needs immediate assessment and escalation. Yellow sputum in pneumonia and long-standing neuropathy are expected.

Answer

B · After lumbar spinal fusion this morning, cannot feel or move the legs
7.Clinical nursing

Answer: A · Their stools may turn dark or black

Why this is the answer

Oral iron commonly darkens the stool and can cause constipation or stomach upset. Tea and antacids reduce absorption, while vitamin C may increase it.

Answer

A · Their stools may turn dark or black
8.Clinical nursing

Answer: B · Keep the drainage bottle below the level of the chest

Why this is the answer

The bottle stays below chest level so fluid and air cannot return to the pleural space. Routine clamping can cause a tension pneumothorax.

Answer

B · Keep the drainage bottle below the level of the chest
9.Lab values & electrolytes

Answer: B · Serum sodium, which may fall too low

Why this is the answer

Desmopressin acts like ADH, so the kidneys retain water. If the patient drinks too much, water retention can cause hyponatremia, which may lead to confusion and seizures. Sodium, weight and fluid balance are monitored.

Answer

B · Serum sodium, which may fall too low
10.Lab values & electrolytes

Answer: D · IV hydration, a uric acid-lowering drug and frequent electrolytes

Why this is the answer

Prevention includes aggressive IV hydration, drugs such as allopurinol or rasburicase to lower uric acid, and frequent monitoring of potassium, phosphate, calcium, uric acid and creatinine. Tumor lysis usually begins within 1–3 days of starting treatment.Checked against: Uric Acid Test · MedlinePlus (NIH) (2026)

Answer

D · IV hydration, a uric acid-lowering drug and frequent electrolytes
11.Pharmacology

Answer: D · Give 15–20 g of fast-acting carbohydrate, such as juice

Why this is the answer

Conscious hypoglycaemia is treated with 15–20 g of fast-acting carbohydrate, with glucose rechecked after about 15 minutes. Fat slows absorption, and glucagon is kept for patients who cannot swallow.

Answer

D · Give 15–20 g of fast-acting carbohydrate, such as juice
12.Pharmacology

Answer: A · "If I am ill and not eating, I will stop my insulin completely."

Why this is the answer

Stress hormones during illness often raise glucose, so basal insulin is usually continued and doses may need adjusting. Stopping insulin in type 1 diabetes can lead to ketoacidosis.

Answer

A · "If I am ill and not eating, I will stop my insulin completely."
13.Med-surg: cardiovascular & respiratory

Answer: D · Rebound tachycardia and hypertension can trigger angina or MI

Why this is the answer

Long-term beta-blockade increases the number and sensitivity of beta receptors. Abrupt withdrawal exposes them to normal adrenaline levels, which can cause rebound tachycardia, hypertension and myocardial ischaemia. Doses are tapered.

Answer

D · Rebound tachycardia and hypertension can trigger angina or MI
14.Med-surg: cardiovascular & respiratory

Answer: B · A patient with COPD whose SpO₂ fell from 90% to 83% with new drowsiness

Why this is the answer

A falling saturation with new drowsiness suggests acute respiratory failure, possibly with hypercapnia, and needs immediate assessment. The other patients are stable and their needs can wait briefly.

Answer

B · A patient with COPD whose SpO₂ fell from 90% to 83% with new drowsiness
15.Med-surg: neuro, endocrine & renal

Answer: A · The bladder may not empty, and regular emptying protects the kidneys

Why this is the answer

Spinal cord injury often causes neurogenic bladder. Clean intermittent catheterisation at regular intervals empties the bladder, prevents high pressures, reduces infection and kidney damage and avoids triggering autonomic dysreflexia.

Answer

A · The bladder may not empty, and regular emptying protects the kidneys
16.Med-surg: neuro, endocrine & renal

Answer: A · Measuring hourly urine and reporting results above a set amount

Why this is the answer

Measuring and recording urine output with clear instructions on when to report is suitable for a trained assistant. Medication decisions, neurological assessment and interpreting results stay with the registered nurse.

Answer

A · Measuring hourly urine and reporting results above a set amount
17.Med-surg: GI, perioperative & oncology

Answer: D · Proliferative phase

Why this is the answer

Healing has four overlapping phases: haemostasis, inflammation, proliferation (granulation tissue, angiogenesis and epithelialisation) and maturation (collagen remodelling, which can last a year or more).

Answer

D · Proliferative phase
18.Med-surg: GI, perioperative & oncology

Answer: D · Stop the feed at once and seek urgent medical advice

Why this is the answer

Pain on feeding, external leakage or new bleeding soon after PEG insertion may mean feed is leaking into the peritoneum. Feeding and medicines are stopped immediately and senior review is arranged to exclude peritonitis.

Answer

D · Stop the feed at once and seek urgent medical advice
19.Maternity & obstetric nursing

Answer: C · Abdominal pain, a firm or rigid uterus and dark red bleeding

Why this is the answer

Abruption causes pain, uterine tenderness and rigidity, and dark bleeding. The bleeding can be hidden behind the placenta, so blood loss may be much larger than what is visible.

Answer

C · Abdominal pain, a firm or rigid uterus and dark red bleeding
20.Maternity & obstetric nursing

Answer: C · Place the baby skin-to-skin with the mother, covered, with a hat on

Why this is the answer

A temperature below about 36.5 °C is low. Skin-to-skin contact with a blanket and a hat warms the baby. Recheck the temperature and glucose, because cold stress uses up glucose and can cause hypoglycaemia. A bath would increase heat loss.

Answer

C · Place the baby skin-to-skin with the mother, covered, with a hat on
21.Pediatric nursing

Answer: C · More fibre and fluids, a regular toilet time after meals and laxatives if prescribed

Why this is the answer

Management of functional constipation combines diet (fibre, fluids), regular unhurried toilet sitting after meals, praise-based behaviour support and prescribed laxatives. Withholding stool at school worsens it.

Answer

C · More fibre and fluids, a regular toilet time after meals and laxatives if prescribed
22.Pediatric nursing

Answer: D · Give a fast-acting carbohydrate by mouth and recheck the glucose after about 15 minutes

Why this is the answer

A conscious child with hypoglycaemia needs fast-acting carbohydrate, such as glucose tablets or juice, then a recheck after about 15 minutes, then a longer-acting carbohydrate snack once recovered. Glucagon is for a child who cannot take anything by mouth.

Answer

D · Give a fast-acting carbohydrate by mouth and recheck the glucose after about 15 minutes
23.Mental health nursing

Answer: D · The patient may show anger, sadness or a return of earlier symptoms

Why this is the answer

Ending a relationship can trigger feelings of loss, so regression, anger or sadness are common. The nurse prepares the patient for the ending from the start and helps them talk about these feelings.

Answer

D · The patient may show anger, sadness or a return of earlier symptoms
24.Mental health nursing

Answer: D · Carry out a full suicide risk assessment, as with any patient who expresses suicidal intent

Why this is the answer

People with borderline personality disorder have a significantly raised risk of suicide. Every statement of suicidal intent must be assessed; labelling it as attention-seeking can lead to missed risk.

Answer

D · Carry out a full suicide risk assessment, as with any patient who expresses suicidal intent
25.Nursing math & unit conversions

Answer: h = 63 in

Household measures and weight: nursing exams use rounded equivalents: 1 teaspoon (tsp) = 5 mL, 1 tablespoon (tbsp) = 15 mL = 3 tsp, 1 fluid ounce (fl oz) = 30 mL = 2 tbsp, and 1 cup = 8 fl oz = 240 mL. For weight, 1 kg = 2.2 lb and 1 lb = 16 oz; for length, 1 inch = 2.54 cm. Set the conversion up so that the unit you do not want cancels out.

Centimetres to inches

h = 160/2.54 = 62.99 ≈ 63 in

Answer

h = 63 in
26.Nursing math & unit conversions

Answer: V = 210 mL

Dimensional analysis: write the given quantity, then multiply by conversion factors written as fractions (for example 60 min/1 h or 1 mg/1000 mcg) so that each unwanted unit appears once on top and once underneath and cancels. When only the wanted unit is left, calculate. Use the equivalents the question gives and round only the final answer.

Volume per dose

1 tbsp = 1·15 = 15 mL

Whole course

V = 15 mL × 2/day × 7 = 210 mL

Answer

V = 210 mL
27.Dosage calculations

Answer: V = 3 mL

Dose calculation: the amount to give equals what is prescribed divided by what you have, times the quantity it comes in: amount = (desired dose/stock strength) × stock volume. Always keep the units the same (convert g to mg, mg to mcg first) and check that the answer is sensible.

Concentration after mixing

500 mg/10 mL = 50 mg/mL

Volume

V = 150/50 = 3 mL

Answer

V = 3 mL
28.Dosage calculations

Answer: R = 18.75 mL/h

Dose calculation: the amount to give equals what is prescribed divided by what you have, times the quantity it comes in: amount = (desired dose/stock strength) × stock volume. Always keep the units the same (convert g to mg, mg to mcg first) and check that the answer is sensible.

Concentration

40000/500 = 80 units/mL

Pump rate

R = 1500/80 = 18.75 mL/h

Answer

R = 18.75 mL/h
29.IV infusion rates

Answer: V = 120 mL

Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.

Rate in mL/h

40·60/60 = 40 mL/h

Volume

V = 40·3 = 120 mL

Answer

V = 120 mL
30.IV infusion rates

Answer: R = 30 mL/h

Dose-based infusions: concentration = amount of drug in the bag/bag volume. Pump rate (mL/h) = dose per hour/concentration, and dose per hour = mL/h × concentration. Convert per-minute doses to per-hour (× 60) and keep the mass units the same (1 g = 1000 mg, 1 mg = 1000 mcg).

Concentration

2000 mg/250 mL = 8 mg/mL

Dose per hour

4·60 = 240 mg/h

Pump rate

R = 240/8 = 30 mL/h

Answer

R = 30 mL/h
31.IV fluids & fluid balance

Answer: U = 1.8 mL/kg/h

Intake and output: intake counts everything that goes in (oral fluids, IV infusions, IV medications and flushes, tube feeds); ice chips count as half their volume. Output counts urine, drains, vomit and other losses. Balance = total intake − total output; a negative balance is a net loss. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Total urine

475 + 275 = 750 mL

Per kilogram per hour

U = 750/(52·8) = 1.803 ≈ 1.8 mL/kg/h

Answer

U = 1.8 mL/kg/h
32.IV fluids & fluid balance

Answer: V = 260 mL

Infusion time: time (h) = volume to infuse (mL)/rate (mL/h); use the volume still left in the bag, not the bag size. Volume infused = rate × time. Convert decimal hours to hours and minutes with the fraction × 60 (0.5 h = 30 min, not 50 min). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Elapsed time

08:00 → 12:00 = 4 h

Volume infused

60·4 = 240 mL

Volume left

V = 500 − 240 = 260 mL

Answer

V = 260 mL
33.Clinical assessment scores

Answer: NEWS2 = 4

NEWS2 (National Early Warning Score 2, Royal College of Physicians 2017): score each of the seven parameters with the chart (respiration rate, SpO₂ on scale 1, air or supplemental oxygen, systolic blood pressure, pulse, consciousness on the ACVPU scale and temperature) and add the scores. Clinical risk: 0–4 low; a score of 3 in any single parameter low–medium; 5–6 medium; 7 or more high. A total of 5 or more needs an urgent response.

Score each parameter

RR 28/min → 3
SpO₂ 98% → 0
on air → 0
SBP 112 mmHg → 0
HR 64/min → 0
alert (A) → 0
T 38.4 °C → 1

Add

NEWS2 = 3 + 0 + 0 + 0 + 0 + 0 + 1 = 4

Answer

NEWS2 = 4
34.Clinical assessment scores

Answer: low

APGAR score: five signs, each scored 0, 1 or 2, checked at 1 and 5 minutes after birth. Appearance (colour): blue or pale 0, pink body with blue extremities 1, pink all over 2. Pulse: absent 0, below 100/min 1, 100/min or more 2. Grimace (reflex irritability): none 0, grimace 1, cry, cough or sneeze 2. Activity (tone): limp 0, some flexion 1, active movement 2. Respiration: absent 0, slow or irregular with a weak cry 1, good with a strong cry 2. A total of 7–10 is reassuring, 4–6 moderately abnormal and 0–3 low.

Score each sign

Appearance: blue or pale skin all over → 0
Pulse: 95/min → 1
Grimace: a grimace when stimulated → 1
Activity: limp limbs with no muscle tone → 0
Respiration: no breathing → 0

Add

APGAR = 0 + 1 + 1 + 0 + 0 = 2

Interpretation

2 → low

Answer

low

This is independent practice material. ExamProblems is not affiliated with or endorsed by the organisation that runs this exam, and the exam name is used only to describe the content. NCLEX®, NCLEX-RN® and NCLEX-PN® are trademarks of the National Council of State Boards of Nursing, Inc. (NCSBN), which is not affiliated with ExamProblems and does not endorse it or vouch for its accuracy.

ExamProblems · examproblems.com/courses/nclex-pn-practice-questions